Ohio, 2015Heavy Snow in Ohio, February 1 to 2, 2015
February 1 to 2, 2015 · NWS IWX · 7 events in 7 counties and zones
Deepening low pressure tracking east through the northern Ohio Valley brought a prolonged period of moderate to heavy snow to the region February 1st into early February 2nd. Snowfall totals ranged between 7 and 15 inches, which created significant disruptions to travel across the region.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deepening low pressure tracking east through the northern Ohio Valley brought a prolonged period of moderate to heavy snow to the region February 1st into early February 2nd. Snowfall totals ranged between 7 and 15 inches, which created significant disruptions to travel across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jan 31, 6:56 PM EST, 5 hours 4 minutes earlier.
Area forecast discussion, Jan 31, 6:56 PM EST, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
656 PM EST SAT JAN 31 2015
.SYNOPSIS...
ISSUED AT 427 PM EST SAT JAN 31 2015
A COLD FRONT WILL MOVE SOUTH FROM THE GREAT LAKES TO THE OHIO
VALLEY TONIGHT. A STRENGTHENING LOW PRESSURE SYSTEM WILL MOVE EAST
ALONG THE FRONT THROUGH THE OHIO VALLEY SUNDAY AND SUNDAY NIGHT.
SNOW WILL OVERSPREAD OUR AREA TONIGHT AND BECOME HEAVY ON SUNDAY.
WINDS WILL INCREASE SUNDAY AND SUNDAY NIGHT CAUSING BLOWING AND
DRIFTING SNOW MAKING TRAVEL DIFFICULT...IF NOT IMPOSSIBLE. LOWS
TONIGHT WILL PRIMARILY BE IN THE 20S..WITH LITTLE IF ANY
TEMPERATURE RISE ON SUNDAY. MUCH COLDER TEMPERATURES ARE IN STORE
FOR SUNDAY NIGHT AND MONDAY.
&&
.UPDATE...
ISSUED AT 645 PM EST SAT JAN 31 2015
NO SGFNT CHANGES TO EARLIER ZONES ATTM. PRECIP LIFTING NE TOWARD
THE AREA BEING FORCED BY WK LEAD SHRTWV MOVG INTO THE UPR MS
VALLEY/MIDWEST. ALL RAIN UPSTREAM ACROSS IL ATTM BUT AMDAR
SOUNDINGS EAST OF CHICAGO SUGGEST A PROFILE SUPPORTIVE OF SNOW.
MAINTAINED GOING MIXED PRECIP WX GRIDS ACROSS SWRN PORTION OF THE
CWA THIS EVE... WITH JUST SNOW ACROSS THE REST OF THE AREA. 18Z
MODELS CONT TO SUPPORT FCST OF A MAJOR WINTER STORM IMPACTING THE
CWA LATE TONIGHT THROUGH SUNDAY NIGHT AS MAIN UPR TROF DIGS SE
INTO THE MIDWEST PRECEDED BY STRONG MOISTURE TRANSPORT FROM THE SW
AND ACCOMPANIED BY A DEEPENING SFC LOW MOVG EAST FROM KS THROUGH
THE OH VALLEY RESULTING IN INCREASING WINDS AND SGFNT DRIFTING
SNOW FOR THE LATTER HALF OF THE EVENT.
&&
.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 418 PM EST SAT JAN 31 2015
INCREASED CONFIDENCE THROUGHOUT THE DAY WRT QUITE SIGNIFICANT
WINTER WX EVENT TARGETING CWA. WV IMAGERY AND UPSTREAM
PRECONDITIONING SETS STAGE FOR DEEP WALL OF MOISTURE
ADVECTION/MFLUX CONVERGNECE FOR PROLONGED PERIOD INTO CWA. PWAT
VALUES OVR CNTL PLAINS ON ORDER OF 200-300 PERCENT OF NORMAL.
EXPANSIVE BREADTH OF BULK MOISTURE WITH CONSISTENT 0.5 TO 0.65
INCH PWAT PIVOTING SLOWLY THROUGH SRN TWO THIRDS CWA THROUGH THE
EVENT...WITH CULMINATING 0.9 INCH PWAT TAP ACRS SWRN OH SUN
EVENING...ON ORDER OF 2 SD ABOVE CLIMATOLOGICAL
MEAN...IMPLICATING THIS EVENT WITH HIGH POTENTIAL FOR BEING SIG
OUTLIER TO CLIMATOLOGY. HIGHLY CONFLUENT/RAMPING I285/I290K ISENT
UPGLIDE OVER SERN MISSOURI THIS EVENING...TO 50-55KT LOW LEVEL
JET ENTERING FAR SRN IN BY SUN AFTN. STRONG TRAILING MID LEVEL
DEFORMATION WITH PROLONGED PERIOD OF SYSTEM RELATIVE ISENT
UPGLIDE PERSISTING THROUGH 06 UTC MONDAY...LENDING TO EXT IN TIME
TO ERN CWA UNTIL 12 UTC. BLSN TO IMPACT HIGHLY...ESPCLY ACRS E-W
ROADS ACRS NRN CWA WHERE EVENT SLR TO BE HIEST. 7H CLOSED LOW
TRACK ALONG WITH TROWAL/DEFORMATION AXIS PORTENDS TO AXIS OF
HEAVIEST SNOW FROM ABOUT KNOX TO TOLEDO...WITH A FAIRLY BROAD
20-30 MILES EITHER SIDE...BEFORE SIG SNOW TOTAL GRADIENTS FOUND.
EXTREME DEEPENING WITH SENSATIONAL MID TROPOPHERIC HEIGHT FALLS
RAMPING IN EXCESS OF 200M/12 HR THROUGH AS IT TRACKS EWD THROUGH
MID/OHIO VALLEY SUN NIGHT...AND MORE STRONGLY CLOSED 7H TRACK AND
PRESENCE OF DECREASED STATIC STATIC STABILITY SUN AFTERNOON INTO
EARLY EVENING GIVES CONCERN FOR POSSIBLE MESOBANDING LEADING TO
AMOUNTS UPWARDS OF 15 INCHES THROUGH FAR NRN IN ALONG NORTH OF
ROUTE 30...TO SCNTL LWR MI/EXTREME NWRN OH. 18 UTC NAM EVEN
GENERATING POCKETS OF 30-80 J/KG MUCAPE ACRS NRN TWO THIRDS CWA
SUNDAY INTO EARLY SUN NIGHT...PERHAPS POINTING TO CONVECTIVE
ELEMENTS...COMMENSURATE SNOWFALL RATES WOULD THEN LIKELY PEAK AT
2-4 INCHES PER HOUR...ALBEIT BRIEFLY.
FROM 03/09 UTC SREF WITH ITS INCREASED CLUSTERING OVER NRN/CNTL
CWA TO 12/18 UTC MODEL SUITE CONSISTENT MESSAGE APPEARS.
REMARKABLY EVEN THE LOWEST OUTLIER IN 09 UTC SREF MEMBERS ACRS
NRN CWA PEGGED AT 8-10 INCHES...WITH CONSENSUS MEANS ABOUT 6-8
INCHES HIR. IDYLLIC DEEP DGZ ALONG NORTH OF ROUTE 30...WITH
NAM/ARW DEPICTING 7-9KFT DGZ LAYER. STILL MINOR CONCERN WITH
SUPERSATURATION ABOVE TO INTRODUCE PLATES/NEEDLES FOR FINER SIZED
FLAKES...BUT CONCEDE QPF/DYNAMICS OF SYSTEM TO OFFSET. KSBN TO
KJYM MOST CONSTERNATION ACRS FAR SWRN/SRN INDIAN COUNTIES WHERE
INITIAL WARM 0-2KM WET BULB INTRUSION LENDING POSSIBLE MIX AT
ONSET AND LESSENED SLR THEREAFTER WITH PARTIAL MELT.
&&
.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 418 PM EST SAT JAN 31 2015
ONE OR MORE LAKE EFFECT SNOW BANDS WILL RESIDE NEAR OR JUST WEST
OF THE FORECAST AREA ACROSS LAKE AND PORTER COUNTIES. HI RES
MODELS TREND THIS FEATURE SLOWLY EAST THROUGH THE MORNING AND
THEN DISSIPATE AS IT SHIFTS ACROSS NORTHERN INDIANA. DESPITE WHAT
SHOULD BE A WELL FORMED BAND THAT MAY EXTEND THE LONG AXIS OF LK
MI...INVERSION HGTS WILL BE LOWERING AND MSTR WILL BE SOMEWHAT
LIMITED. ALSO EXACT EVOLUTION OF THE BAND WILL BE DETERMINED BY
ANY POTENTIAL INTENSIFICATION OF THE SFC LOW AND ITS FINAL TRACK.
AS A RESULT HAVE NOT MADE MANY CHANGES OTHER THAN TO INCREASE
POPS SLIGHTLY IN FAR NW AREAS AND TRY TO BRING THE BAND SOMEWHAT
EAST BEFORE WEAKENING.
ALTHOUGH NO BIG SYSTEMS ARE DURING THE PERIOD...A WEAK SYSTEM
WILL DROP SE TOWARDS THE REGION TUESDAY INTO EARLY WEDNESDAY.
LIGHT SNOW WILL BE POSSIBLE WITH THIS FEATURE FOLLOWED BY ANOTHER
BRIEF SHOT OF COLD AIR BEFORE SOME MODERATION AGAIN LATE WEEK
INTO THE WEEKEND.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 633 PM EST SAT JAN 31 2015
CDFNT DROPPING SOUTH ACROSS THE GRTLKS WILL MOVE THROUGH THE
TERMINALS TONIGHT. WK SHRTWV LIFTING INTO THE UPR MIDWEST AHEAD OF
MAIN SYSTEM WILL SPREAD A BAND OF SNOW WITH IFR CONDITIONS TO THE
TERMINALS BY LATE EVE. DEEPENING LOW PRESSURE SYSTEM WILL TRACK FROM
ERN KS SUNDAY MORNING TO SRN INDIANA SUNDAY EVENING. SNOW WILL
BECOME HEAVIER AND E-NE WINDS STRONGER DURING THE DAY AS THE LOW
APPROACHES RESULTING IN LIFR AVIATION CONDITIONS WITH ACCUMULATING
SNOW AND BLSN.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...WINTER STORM WARNING UNTIL 4 AM EST /3 AM CST/ MONDAY FOR
INZ003>009-012>018-020-022>027-032>034.
MI...WINTER STORM WARNING FROM 10 PM THIS EVENING TO 7 AM EST MONDAY
FOR MIZ081.
WINTER STORM WARNING UNTIL 4 AM EST MONDAY FOR MIZ077>080.
OH...WINTER STORM WARNING FROM 10 PM THIS EVENING TO 7 AM EST MONDAY
FOR OHZ001-002-004-005-015-016-024-025.
LM...NONE.
&&
UPDATE...JT
SYNOPSIS...JT
SHORT TERM...MURPHY
LONG TERM...FISHER
AVIATION...JT
VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSNORTHERNINDIANA
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANAHazardous weather outlook, Jan 31, 5:57 AM EST, 18 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
557 AM EST SAT JAN 31 2015
INZ003>009-012>018-020-022>027-032>034-LMZ043-046-MIZ077>081-OHZ001-
002-004-005-015-016-024-025-011100-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-
DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
557 AM EST SAT JAN 31 2015 /457 AM CST SAT JAN 31 2015/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA...SOUTHWEST LOWER MICHIGAN AND THE NEARSHORE WATERS
OF SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WATCH IS IN EFFECT FOR FAR SOUTHERN LOWER MICHIGAN
AND A WINTER STORM WARNING IS IN EFFECT FOR NORTHERN INDIANA AND
NORTHWEST OHIO STARTING TONIGHT FOR HEAVY SNOW AND BLOWING AND
DRIFTING SNOW. PLEASE SEE THE WINTER STORM PRODUCT ISSUED FROM THIS
OFFICE FOR MORE INFORMATION.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A WINTER STORM WATCH IS IN EFFECT FOR FAR SOUTHERN LOWER MICHIGAN
AND A WINTER STORM WARNING IS IN EFFECT FOR NORTHERN INDIANA AND
NORTHWEST OHIO CONTINUING SUNDAY INTO SUNDAY NIGHT FOR HEAVY SNOW
AND BLOWING AND DRIFTING SNOW. PLEASE SEE THE WINTER STORM PRODUCT
ISSUED FROM THIS OFFICE FOR MORE INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH SATURDAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
Heavy Snow, Fulton
- When
- February 1, 12:00 AM EST to February 2, 6:00 AM EST
- Where
- Fulton forecast zone
- Reported by
- Social Media
- Coordinates
- 41.602, -84.130 (the zone’s center; the record gives no point)
Light snow developed during the late evening hours of January 31st and became heavy at times February 1st into early February 2nd. Total snow accumulations across the county generally ranged between 11 and 15 inches. Wind gusts of 20 to 30 mph, combined with the falling snow, created reduced visibilities and blowing snow. Numerous events were cancelled across the region, along with reports of slide-offs and accidents due to snow covered and slick roads. There were also reports of road closures in rural areas as unplowed roads became impassible. The heavy, wet, nature of the snow also led to sporadic power outages.
Heavy Snow, Williams
- When
- February 1, 12:00 AM EST to February 2, 6:00 AM EST
- Where
- Williams forecast zone
- Reported by
- Social Media
- Coordinates
- 41.560, -84.588 (the zone’s center; the record gives no point)
Light snow developed during the late evening hours of January 31st and became heavy at times February 1st into early February 2nd. Total snow accumulations across the county generally ranged between 12 and 15 inches. Wind gusts of 20 to 30 mph, combined with the falling snow, created reduced visibilities and blowing snow. Numerous events were cancelled across the region, along with reports of slide-offs and accidents due to snow covered and slick roads. There were also reports of road closures in rural areas as unplowed roads became impassible. The heavy, wet, nature of the snow also led to sporadic power outages.
Heavy Snow, Defiance
- When
- February 1, 12:00 AM EST to February 2, 6:00 AM EST
- Where
- Defiance forecast zone
- Reported by
- Social Media
- Coordinates
- 41.324, -84.490 (the zone’s center; the record gives no point)
Light snow developed during the late evening hours of January 31st and became heavy at times February 1st into early February 2nd. Total snow accumulations across the county generally ranged between 10 and 13 inches. Wind gusts of 20 to 30 mph, combined with the falling snow, created reduced visibilities and blowing snow. Numerous events were cancelled across the region, along with reports of slide-offs and accidents due to snow covered and slick roads. There were also reports of road closures in rural areas as unplowed roads became impassible. The heavy, wet, nature of the snow also led to sporadic power outages.
Heavy Snow, Paulding
- When
- February 1, 12:00 AM EST to February 2, 6:00 AM EST
- Where
- Paulding forecast zone
- Reported by
- Social Media
- Coordinates
- 41.117, -84.580 (the zone’s center; the record gives no point)
Light snow developed during the late evening hours of January 31st and became heavy at times February 1st into early February 2nd. Total snow accumulations across the county generally ranged between 8 and 11 inches. Wind gusts of 20 to 25 mph, combined with the falling snow, created reduced visibilities and blowing snow. Numerous events were cancelled across the region, along with reports of slide-offs and accidents due to snow covered and slick roads. The heavy, wet, nature of the snow also led to sporadic power outages.
Heavy Snow, Putnam
- When
- February 1, 12:00 AM EST to February 2, 6:00 AM EST
- Where
- Putnam forecast zone
- Reported by
- Social Media
- Coordinates
- 41.022, -84.132 (the zone’s center; the record gives no point)
Light snow developed during the late evening hours of January 31st and became heavy at times February 1st into early February 2nd. Total snow accumulations across the county generally ranged between 5 and 9 inches. Wind gusts of 20 to 25 mph, combined with the falling snow, created reduced visibilities and blowing snow. Numerous events were cancelled across the region, along with reports of slide-offs and accidents due to snow covered and slick roads. The heavy, wet, nature of the snow also led to sporadic power outages.
Heavy Snow, Van Wert
- When
- February 1, 12:00 AM EST to February 2, 6:00 AM EST
- Where
- Van Wert forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 40.855, -84.586 (the zone’s center; the record gives no point)
Light snow developed during the late evening hours of January 31st and became heavy at times February 1st into early February 2nd. Total snow accumulations across the county generally ranged between 5 and 9 inches. Wind gusts of 20 to 25 mph, combined with the falling snow, created reduced visibilities and blowing snow. Numerous events were cancelled across the region, along with reports of slide-offs and accidents due to snow covered and slick roads. The heavy, wet, nature of the snow also led to sporadic power outages.
Heavy Snow, Henry
- When
- February 1, 12:00 AM EST to February 2, 6:00 AM EST
- Where
- Henry forecast zone
- Reported by
- Social Media
- Coordinates
- 41.334, -84.068 (the zone’s center; the record gives no point)
Light snow developed during the late evening hours of January 31st and became heavy at times February 1st into early February 2nd. Total snow accumulations across the county generally ranged between 9 and 13 inches. Wind gusts of 20 to 30 mph, combined with the falling snow, created reduced visibilities and blowing snow. Numerous events were cancelled across the region, along with reports of slide-offs and accidents due to snow covered and slick roads. There were also reports of road closures in rural areas as unplowed roads became impassible. The heavy, wet, nature of the snow also led to sporadic power outages.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Wisconsin, February 1 to 2, 20153 deaths · 20 events
- Winter Storm in Iowa, February 1, 20151 death · $2.5 million · 51 events
- Winter Storm in Iowa, February 1, 20151 death · $175,000 · 21 events
- Winter Storm in Ohio, February 1 to 2, 2015$4.8 million · 16 events
- Winter Storm in New York, February 1 to 2, 2015$340,000 · 17 events
- Winter Storm in Pennsylvania, February 1 to 2, 2015$600,000 · 3 events
- Drought in Texas, February 1 to 28, 2015$49,000 · 31 events
- Winter Storm and Winter Weather in New York, February 1 to 2, 2015$80,000 · 9 events
- Damaging Winds and Strong Wind in Mississippi, February 1, 2015$55,000 · 60 kt wind · 14 events
- Drought in Oklahoma, February 1 to 28, 201529 events
- Winter Storm and Winter Weather in Nebraska, February 1, 201529 events
- Heavy Snow in New York, February 1 to 2, 201527 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 551056, 551057, 551058, 551059, 551060, 551061, 551062.